Safe Practices in Pharmacy Sterile Compounding Areas

ISMP Medication Safety Alert 

In This Article

Problem

Errors during pharmacy preparation of parenteral products and admixtures may happen more often than you think. A five-hospital observational study on the accuracy of preparing small- and large-volume injectables, chemotherapy solutions, and parenteral nutrition showed a mean error rate of 9%, meaning almost 1 in 10 products was prepared incorrectly and then dispensed.[1] Error rates for complex solutions such as parenteral nutrition were especially high—37% for manual preparation and 22% for preparations that were partly automated. More recently, a 2009 State of Pharmacy Compounding Survey showed that 30% of hospitals have experienced a patient event involving a compounding error in the past 5 years.[2] While the causes of these errors are numerous and varied, two examples of pharmacy preparation errors follow, illustrating common problems that have been reported to ISMP.

IV Admixture Error

A premature infant admitted to a neonatal intensive care unit (NICU) was placed on a ventilator. Along with parenteral nutrition, arterial fluids were started with sodium acetate 80 mEq/L and heparin 1 unit/mL to infuse at 0.7 mL/hour to maintain use of an inline bedside blood gas and electrolyte monitoring device. When the infant's sodium level began rising, the arterial fluids were changed to sodium chloride 40 mEq/L and heparin 1 unit/mL.

Technical problems occurred with the inline blood gas and electrolyte monitor. The monitoring device was replaced, but the readings showed an elevated sodium level that staff attributed to failure of the replacement device. The monitoring device was replaced a third time, but by then more than 12 hours had elapsed since the arterial fluids had been changed. At this point the inline monitor displayed a sodium level of more than 200 mEq/L. A confirmatory serum sodium level was ordered, and by the time the blood was collected and tested, the level was at 270 mEq/L. All parenteral fluids were taken down, sent for analysis, and replaced with new solutions. The infant's condition deteriorated, and despite aggressive treatment, the baby died.

The following day, analysis of arterial fluids led to the discovery of an error that occurred when the solution was compounded. Several weeks before the event, the pharmacy had switched from glass bottles of sterile water to bags of sterile water but had not communicated this change to all staff, including the technician who was in the IV room on the day of the event. The technician pulled what he thought was a 250 mL bottle of sterile water, but it was actually a 250 mL bottle of 23.4% sodium chloride,** which he then used as the base solution.

Concentrated solutions of high-alert medications used for parenteral compounding—including bulk containers of 23.4% sodium chloride—were stored in the anteroom between the central pharmacy and IV clean room. These products were on shelves along with other solutions—including bulk containers of sterile water for injection. Of note, on the day of the event, the labels of the glass bottles of 23.4% sodium chloride were facing away from the technician in the IV room. The 250 mL glass bottles of 23.4% sodium chloride and the previously used 250 mL glass bottles of sterile water for injection both had aluminum caps. So they looked identical when viewed from the unlabeled sides of the bottles. The technician, who was accustomed to com-pounding arterial fluids in glass bottles, failed to notice that he had selected the wrong product.

The technician drew appropriate amounts of the heparin and sodium chloride additives into syringes to prepare the ordered solution and then asked the pharmacist to check the syringes. The pharmacist checked each additive but failed to identify the base solution. The additives were then injected into the glass bottle, a pharmacy label was placed over the manufacturer's label, and the solution was dispensed to the patient care unit. Completely covering the manufacturer's label with the pharmacy label did not allow nurses to detect the base solution error.

Small-volume Injectable Preparation Error

A woman in labor who was receiving fentaNYL and bupivacaine epidural analgesia developed significant hypotension. A nurse removed a pharmacy-prepared syringe labeled ePHEDrine (5 mg/mL) from an anesthesia cart and administered 2 mL. During administration, the patient complained of a burning sensation at the IV site and said she also had neck pain. A few seconds later, the patient's hands began to twitch, she developed respiratory distress, and she was unable to communicate with staff. A rapid-response team was summoned. An emergency C-section was planned, but the patient's symptoms subsided by the time she reached the surgical suite.

The rapid-response team initially thought the patient was experiencing an allergic reaction to ePHEDrine. However, further investigation revealed that there had been a pharmacy labeling error. A nurse became suspicious when she noticed that the medication labeled as ePHEDrine was in a smaller syringe than pharmacy routinely used for that drug. Lab analysis of the remaining contents of the syringe revealed that it contained the neuromuscular blocking agent succinylcholine, not ePHEDrine.

Due to the short half-life of succinylcholine and the relatively small dose the patient received (40 mg), the patient was partially paralyzed for only a few minutes after the nurse injected the medication, which corresponded to the symptoms the patient exhibited. Symptoms completely resolved in about 10 minutes after administration of the drug. The baby was delivered without incident, and mother and baby experienced no permanent harm.

Concerns regarding stability had led the pharmacy staff to prepare three syringes each of succinylcholine (10 mL of 20 mg/mL) and ePHEDrine (10 mL of 5 mg/mL) every other day to stock in the labor and delivery anesthesia cart. The succinylcholine was drawn into a 10 mL syringe directly from the 10 mL vial. For ePHEDrine, normal saline was used to first dilute the 50 mg/mL, 1 mL ampul to a final concentration of 5 mg/mL. However, each 10 mL dose was prepared in a 20 mL syringe to help differentiate the two drugs.

Both drugs were often prepared and checked around the same time so they could be delivered together to the labor and delivery unit. In this case, the technician had both drugs under the laminar-airflow hood at the same time. The technician prepared both drugs correctly and placed the filled syringes into a divided bin, with each drug placed in its own compartment. The pharmacy labels were also placed in the bin, including "Paralyzing Agent" labels for the succinylcholine. The bin was handed to the pharmacist to check the products. The hospital where this error occurred determined that either the technician placed the syringe labels in the incorrect compartments of the bin, or the labels were in the correct compartments but the pharmacist placed them on the wrong syringes. The error occurred on a busy weekend when a scheduled pharmacist had called in sick.

**This error occurred before the current shortage of 250 mL glass containers of 23.4% sodium chloride.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....